Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 212, NWS Lincoln, IL

July 4, 2000Scott County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 4, 2000, 4:39 PM CDT for Scott County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 4, 2000, 4:39 PM CDT (21:39 UTC)
Expired
Jul 4, 2000, 5:30 PM CDT
In force
51 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Scott County, IL

The radar

The St Louis radar (KLSX), 100 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2000-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2000-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 042140
SVRSPI
ILC171-042230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
439 PM CDT TUE JUL 4 2000

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCOTT COUNTY IN CENTRAL ILLINOIS

* UNTIL 530 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ALSEY...OR ABOUT 7 MILES
  SOUTHWEST OF WINCHESTER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALSEY
  WINCHESTER
  EXETER

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTCS.

LAT...LON 3956 9068 3954 9047 3957 9033 3973 9049

EH
NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:00 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 4, 3:00 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
300 PM CDT TUE JUL 4 2000

FORECAST CONCERNS THIS PD WL BE PLACEMENT OF FFA FOR TNT AND ADDL
MCS DVLPMT AND MOVMT IN LTR PDS.

CONVECTIVELY INDUCED VORT SHOWING UP NICELY ON WATER VAPOR AND IR LOOPS
THIS AFTN OVR IA. LATEST IR INDICATING CLOUD TOPS COOLING AGAIN OVR
SE IA/WRN IL AS CELLS ENCOUNTER MOIST AND VERY UNSTABLE AIR MASS. 18Z
SFC MAP SHOWING BNDRY FM PIA TO JUST NORTH OF CMI WITH DEW POINTS IN
THE MID AND UPR 70S SOUTH OF BNDRY. BEST MOISTURE CONVERGENCE AND UPR
LVL DIVERGENCE PROGGED INTO CWA AFT 20Z WITH PWATS GREATER THAN 2"
ALONG BNDRY. FFG VALUES ARE LOWEST FROM SHELBY TO PIATT COUNTIES AND
EAST WHERE HOURLY VALUES ARE FROM 0.5-0.75". REPORTS TO OUR WEST INDICATE
1.5"/HR WERE COMMON ALONG ENHANCED REFLECTIVITY OVR EXTREME WRN IL.
NGM MODEL HAS BEEN VERIFYING THE BEST WITH THE VORT MAX AND QPF OVR THE
PAST FEW RUNS AND SEE NO REASON TO STRAY TOO FAR IN THE SHORT TERM FROM
OUR OLD FRIEND.

MODELS INDICATING CONVECTIVELY INDUCED VORT WL TRACK ACRS CNTRL IL THIS
EVENING AND SHOULD PUSH EAST OF STATE AFTR 06Z. WL KEEP MENTION OF HEAVY
RAINFALL DURING THE EVENING HOURS WEST AND OVRNGT ACRS OUR FAR SOUTHEAST
COUNTIES. WL USE PLACEMENT OF FFA BASED ON COMBO OF ETA/NGM QPF AND
LOCATION OF BEST THETA-E ADV/UPR LVL DIV COUPLET THIS EVENING...WHICH IS
JUST SOUTH OF SYNOPTIC SCALE BNDRY. SYSTEM SHOULD SHIFT EAST LT TNT WITH
LOW CLDS AND FOG IN ITS WAKE FOR WED MRNG. NEXT FCST CHALLENGE WL BE IF
AND WHERE NEXT MCS DVLPS ON WED. MODELS NOT REAL CLEAR ON THIS AS THEY
ARE SUGGESTING THETA-E RIDGE WELL TO THE WEST WED AFTN WITH EXPLOSIVE
DVLPMT NEAR 850 WARM AXIS AND H250 UPR LVL DIVERGENCE WED NIGHT OVR
NE...SD AND NW IA. THIS MCS WOULD TEND TO SHIFT ESE INTO IL ON THU.
BUT NOT REAL CONFIDENT ON TIMING AND PLACEMENT OF CONVECTION LT WED INTO
THU SO WL CARRY POPS THRU THIS TIME PD. GUID TEMPS HAVE NOT BEEN TOO BAD
ARND HERE LATELY SO SEE NO REASON TO STRAY TOO FAR FROM THOSE THRU WED
NIGHT.

MED RANGE MODELS CONTINUE TO ADVERTISE THAT CNTRL US RIDGE WILL AMPLIFY
ACRS MIDWEST OVR THE WEEKEND AS TROFS SETTLE IN ACRS ERN CAN AND THE
PACIFIC NW. WARM AND DRY WX EXPECTED FOR THE WEEKEND SO NO BIG CHANGES
TO CURRENT EFP. THANKS TO IND AND PAH FOR THE COORD THIS AFTN.

PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI BB 069/086 067/088 070 44833
PIA BB 068/084 068/087 068 44834
DEC BB 069/085 067/088 070 44833
CMI BB 068/084 068/086 069 44834
MTO BB 070/088 070/089 070 44833
LWV BB 072/089 072/090 072 44843

.ILX...FLASH FLOOD WATCH TNT ALONG AND EAST OF A SHELBYVILLE TO HOOPSETON
       LINE.

SMITH

In the hours before

Special weather statement, Jul 4, 11:00 AM CDT, 5 hours 39 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-051100-

HAZARDOUS WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE JUL 4 2000

...THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT...

EXPECTED THUNDERSTORMS TO DEVELOP EARLY THIS AFTERNOON ACROSS PARTS
OF CENTRAL AND SOUTHEAST ILLINOIS. A STATIONARY FRONT ACROSS CENTRAL
ILLINOIS COMBINED WITH A DISTURBANCE MOVING OUT OF IOWA INTO
ILLINOIS THIS AFTERNOON...WILL ALLOW THUNDERSTORM ACTIVITY TO
IGNITE THIS AFTERNOON INTO TONIGHT.  SOME OF THE STORMS MAY BECOME
SEVERE THIS AFTERNOON AND TONIGHT ACROSS MOST OF CENTRAL AND
SOUTHEAST ILLINOIS.  THE PRIMARY THREAT FROM THESE STORMS WILL BE
MAINLY DAMAGING WINDS...LARGE HAIL...AND EXCESSIVE RAINFALL.
HOWEVER...ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

ALTHOUGH THE CHANCES FOR ORGANIZED SEVERE WEATHER WILL DIMINISH INTO
THE OVERNIGHT...HEAVY RAIN WILL REMAIN A THREAT INTO THE OVERNIGHT
HOURS. SOME AREAS IN CENTRAL ILLINOIS MAY RECEIVE 1 TO 3 INCHES OF
RAINFALL BEFORE DAWN WEDNESDAY MORNING.

EMERGENCY MANAGEMENT AGENCIES AND STORM SPOTTER GROUPS STHOULD
MONITOR THE LATEST WEATHER CONDITIONS AND WILL LIKELY BE ACTIVATED
THIS AFTERNOON AND INTO EVENING.

EH

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.